Alert archive / New York / Flash Flood Warnings in 2014
Flash Flood Warning 28, NWS Binghamton, NY
NWS Binghamton, NY issued this flash flood warning at Aug 5, 2014, 3:32 PM EDT for Steuben County, New York. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 5, 2014, 3:32 PM EDT (19:32 UTC)
- Expired
- Aug 5, 2014, 6:30 PM EDT
- In force
- 3 hr
- Issued by
- NWS Binghamton, NY
- Area
- Storm-based polygon
- Flood severity
- None
County Steuben County, NY
The radar
The Buffalo radar (KBUF), 119 km from the middle of the area, began a volume at 19:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 7.5 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 429 J/kg
- Mixed-layer CIN
- -42 J/kg
- Mixed-layer LCL
- 837 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
016
WGUS51 KBGM 051932
FFWBGM
NYC101-052230-
/O.NEW.KBGM.FF.W.0028.140805T1932Z-140805T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
332 PM EDT TUE AUG 5 2014
THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHERN STEUBEN COUNTY IN CENTRAL NEW YORK...
* UNTIL 630 PM EDT
* AT 330 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR ESTIMATES
AND RAIN GAGE REPORTS INDICATED EXCESSIVE RAINFALL OVER THE
WARNED AREA. ESTIMATES OF 1.5 TO 2.5 INCHES HAVE BEEN NOTED...JUST
SINCE ABOUT 245 TO 3 PM. ADDITIONAL HEAVY RAINFALL IS LIKELY
THROUGH AT LEAST 4 OR 430 PM.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ARKPORT...
AVOCA...COHOCTON...HAMMONDSPORT...HASKINVILLE...HOWARD...KANONA...
PRATTSBURG...PULTENEY...RHEIMS...SOUTH DANSVILLE...URBANA AND
WAYLAND.
RAPID FLOODING OF STREAMS...CREEKS...URBAN...AND POOR DRAINAGE AREAS
IS LIKELY IN AND NEAR THESE LOCATIONS.
WHEN YOU CAN DO SO SAFELY...PLEASE REPORT FLOODING TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE AT 1-888-603-1402...OR BY EMAIL
AT BGM.STORMREPORT@NOAA.GOV.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.
&&
LAT...LON 4253 7773 4254 7772 4254 7767 4259 7766
4258 7715 4250 7715 4250 7713 4251 7712
4250 7711 4235 7711 4235 7774
$$
MLJ1 follow-up statement
960
WGUS71 KBGM 052225
FFSBGM
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
625 PM EDT TUE AUG 5 2014
NYC101-052235-
/O.EXP.KBGM.FF.W.0028.000000T0000Z-140805T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
STEUBEN NY-
625 PM EDT TUE AUG 5 2014
...THE FLASH FLOOD WARNING WILL EXPIRE AT 630 PM EDT FOR NORTHERN
STEUBEN COUNTY...
RAINFALL HAS TAPERED OFF...AND ONLY SOME LINGERING LIGHTER SHOWERS
ARE ANTICIPATED EARLY THIS EVENING.
WHEN YOU CAN DO SO SAFELY...PLEASE REPORT FLOODING TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE AT 1-888-603-1402...OR BY EMAIL
AT BGM.STORMREPORT@NOAA.GOV.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
LAT...LON 4253 7773 4254 7772 4254 7767 4259 7766
4258 7715 4250 7715 4250 7713 4251 7712
4250 7711 4235 7711 4235 7774
$$
MLJWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Aug 5, 1:57 PM EDT, 1 hour 35 minutes earlier.
Area forecast discussion, Aug 5, 1:57 PM EDT, 1 hour 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 157 PM EDT TUE AUG 5 2014 .SYNOPSIS... THE CHANCE FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE EACH AFTERNOON AND EVENING THROUGH THURSDAY ACROSS NEW YORK AND PENNSYLVANIA AS AN UNSETTLED WEATHER PATTERN PREVAILS. HIGH PRESSURE WILL FINALLY BUILD OVER THE REGION FRIDAY BRINGING DRY WEATHER BACK TO THE AREA. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... 130 PM EDT UPDATE... CONVECTION IS DEVELOPING ACROSS THE CWA THIS AFTERNOON. SBCAPE VALUES ARE AROUND 1500 J/KG. EXPECT COVERAGE IN CONVECTION TO INCREASE AS THE SHORTWAVE IS MOVING CLOSER AND THE FRONTAL BOUNDARY IS APPROACHING. 0-6KM BULK SHEAR IS STILL ON THE WEAKER SIDE... THUS EXPECT MOST OF THESE STORMS TO STAY SUB SEVERE AT LEAST UNTIL THE BOUNDARY/WAVE PUSHES INTO THE CWA WHERE UPPR LVL SUPPORT AND SHEAR WILL BE GREATER. THE CONVECTIVE THREAT FOR THIS AFTERNOON WILL BE GUSTY WINDS... SMALL HAIL AND ISOLATED HEAVY RAINFALL. 1100 AM EDT UPDATE... WEAK SFC RIDGING IS STILL OVER THE REGION THIS MORNING AND THE VALLEY FOG HAS BURNED OFF. IN THE FOG'S WAKE SUNSHINE HAS FINALLY GRACED US WITH ITS APPEARANCE. SADLY... THE SUN MAY SOON DISAPPEAR AGAIN THIS AFTERNOON AS A SHORTWAVE TROUGH FROM THE WEST SLOWLY PUSHES EAST AND A SFC BOUNDARY IS EXPECTED TO MOVE EAST ACROSS THE CWA. THIS COMBINATION MAY BRING SHOWERS AND THUNDERSTORMS ACROSS THE REGION THIS AFTERNOON. EXPECT CLOUD COVERAGE INTO INCREASE AS THIS WAVE APPROACHES FROM THE WEST AND REMAIN PRETTY MUCH MOSTLY CLOUDY THROUGH THE AFTERNOON AND OVERNIGHT AS LOW AND MID LVL MOISTURE WILL BE PLENTIFUL. THE FRONT IS JUST NOW PUSHING INTO WESTERN NEW YORK AND EXPECT THIS FRONT TO SLOWLY SLIDE EAST. EXPECT THE CHANCE OF SHOWERS TO INCREASE AS THE AFTERNOON PROGRESSES. IT APPEARS THAT THE SHOWER ACTIVITY WILL BE MORE SYNOPTIC DRIVEN THEN SFC DRIVEN. A VORT MAX WILL EJECT EAST ALONG WITH THE MID LVL SHORTWAVE THIS AFTERNOON AND GENERATE SHOWERS AND THUNDERSTORMS ALONG AND HEAD OF THE FRONT. BELIEVE THIS WILL BE THE MAIN SHOWER/TSTORM PRODUCER OF THE DAY. THE GENERAL OVERALL PICTURE OF THE EXPECTED ACTIVITY WILL BE MOVING TO THE EAST AROUND 15-20 MPH. WHILE THESE SHOWERS WILL NOT BE MOVING FAST... EXPECT THESE SHOWERS TO MOVE QUICK ENOUGH THAT THERE WONT BE AS MUCH AS FLOODING THREAT AS PREVIOUS DAYS HAVE BEEN. PWAT VALES THIS AFTERNOON WILL BE AROUND 1.3 INCHES OR LESS. DO NOT EXPECT THESE STORMS TO BECOME SEVERE. 0-6KM BULK SHEAR VALUES ARE EXPECTED TO BE 30 KNOTS OF LESS. LOW AND MID LVL LAPSE RATES ARE OK... BUT WOULD EXPECT TO SEE SLIGHTLY HIGHER FOR MORE SIGNIFICANT WEATHER. COULD SEE SOME SMALL HAIL AND POSSIBLY LOCALIZED HEAVY RAINFALL. TEMPS THIS AFTERNOON ARE EXPECT TO RISE INTO THE LOW TO MID 80S FOR MUCH OF THE AREA. && .SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY/... 130 PM EDT UPDATE... EXPECT SHOWERS TO SLOWLY DIMINISH DUE TO LOSS OF DIURNAL HEATING AFTER SUNSET TONIGHT. THERE WILL BE A SLIGHT CHANCE FOR SHOWERS TO CONTINUE OVERNIGHT AS THE UPPR LVL JET ROUNDS THE BASE OF THE TROUGH. DURING THE OVERNIGHT HOURS THE UPPR LVL TROUGH WILL SWING TOWARDS THE EAST AND ANOTHER SHORTWAVE TROUGH WILL APPROACH THE CWA FROM THE WEST. THE MAIN FORCING FROM THIS DISTURBANCE WILL REMAIN MAINLY OVER PA WEDNESDAY. THIS WAVE WILL DRIFT SOUTHWARD WED MORNING AND AFTERNOON. EXPECT THE NORTHERN PORTIONS OF THE CWA TO REMAIN DRY AND THE ACTIVITY OVER THE SOUTH TO DIMINISH BY SUNSET. THURSDAY ANOTHER SHORTWAVE WILL MOVE THROUGH THE REGION BRINGING A SLIGHT CHANCE FOR SHOWERS AND THUNDERSTORMS DURING THE AFTERNOON OVER THE NORTHERN CWA. THE CHANCE FOR SHOWERS WILL DIMINISH AS THE DAY GOES ON AS STRONG SUBSIDENCE WILL QUICKLY MOVE IN ON THE BACK OF THE UPPR LVL TROUGH. FRIDAY WILL BE BEAUTIFUL AND DRY AS HIGH PRESSURE BUILDS IN FROM THE WEST. FRIDAY WILL START A DRY SPELL. TEMPS DURING THIS TIME FRAME WILL RANGE FROM IN THE MID 70S TO LOW 80S DURING THE AFTERNOON AND LOW TO MID 50S DURING THE NIGHTS WITH ISOLATED SPOTS IN THE UPPR 40S. && .LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/... MEDIUM RANGE MODELS CONTINUE TO SHOW A NICE STRETCH OF SUMMER WEATHER FOR THE EXTENDED PERIOD. A FLAT UPPER LEVEL RIDGE WILL RESIDE OVER THE NORTHEAST THROUGH SUNDAY NIGHT WITH SFC HIGH PRES IN THE VCNTY. MONDAY THROUGH TUESDAY, AN UPPER LEVEL TROF WILL DROP SOUTH FROM CENTRAL CANADA INTO THE GREAT LAKES REGION. THIS FEATURE ALONG WITH THE SFC COLD FRONT WILL BRING A CHANCE FOR SHOWERS/THUNDERSTORMS ON TUESDAY WITH THE REST OF EXTENDED DRY. TEMPS WILL BE NEAR OR SLIGHTLY ABOVE SEASONAL NORMALS. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... A MID LEVEL TROF AND ASSOCIATED WEAK SFC COLD FRONT WILL CROSS THE REGION LATE THIS AFTERNOON THROUGH EARLY EVENING. CURRENTLY ISOLATED CONVECTION IS ACROSS THE AREA AND THE AREAL COVERAGE IS EXPECTED TO INCREASE DURING THE NEXT SEVERAL HOURS. INCLUDED A THREE HOUR TEMPO GROUP FOR MVFR THUNDERSTORMS FOR ALL TERMINALS GENERALLY BETWEEN 20Z-24Z. OVERNIGHT, CONDITIONS WILL PROBABLY LOWER INTO THE MVFR CATEGORY, ESPECIALLY OVER THE SOUTHERN TIER, DUE TO WEAK MIXING BEHIND BOUNDARY AND LATE DAY RAINFALL. AT KELM ALSO INCLUDED POSSIBLE DENSE FOG TOWARD DAYBREAK BUT CONFIDENCE HERE IS LOW DUE TO CLOUDS PREVENTING DENSE FOG FORMATION. ON WEDNESDAY, VFR CONDITIONS ARE EXPECTED AFTER 14Z ALTHOUGH MORE SHOWERS ARE POSSIBLE ESPECIALLY LATE MORNING THROUGH MID AFTERNOON AS ANOTHER WAVE PASSES THROUGH. WESTERLY WINDS AROUND 5 KNOTS BECOMING LIGHT AND VARIABLE OVERNIGHT. NORTHWEST WINDS AROUND 5-8 KNOTS ON WEDNESDAY. OUTLOOK... THURSDAY THROUGH SUNDAY...MAINLY VFR EXCEPT POSSIBLE EARLY MORNING VALLEY FOG AT KELM BURNING OFF BY 14Z EACH DAY. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...NONE. NY...NONE. && SYNOPSIS...KAH NEAR TERM...KAH SHORT TERM...KAH LONG TERM...RRM AVIATION...RRM
Hazardous weather outlook, Aug 5, 1:04 PM EDT, 2 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 104 PM EDT TUE AUG 5 2014 NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-072-061715- NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN- SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO- OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA- NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE- 104 PM EDT TUE AUG 5 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND EVENING. THESE STORMS MAY PRODUCE GUSTY WINDS... SMALL HAIL AND HEAVY RAINFALL. CAN NOT RULE OUT THAT A FEW STORMS MAY BECOME SEVERE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. KAH
In the hours before
Local storm report, Aug 5, 2:54 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
254 PM EDT TUE AUG 05 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0253 PM HAIL COHOCTON 42.50N 77.50W
08/05/2014 M1.00 INCH STEUBEN NY TRAINED SPOTTER
&&
DJNSpecial weather statement, Aug 5, 3:04 PM EDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
304 PM EDT TUE AUG 5 2014
NYZ024-055-051945-
CHEMUNG NY-TIOGA NY-
304 PM EDT TUE AUG 5 2014
...STRONG THUNDERSTORM WILL AFFECT NORTHERN CHEMUNG AND WESTERN
TIOGA COUNTIES...
* AT 301 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...STRONG GUSTY
WINDS...AND VERY HEAVY RAIN. THIS STORM WAS LOCATED NEAR
BREESPORT...AND MOVING EAST AT 15 MPH.
* THE STRONG THUNDERSTORM WILL BE NEAR...
ERIN AT 315 PM EDT...
SWARTWOOD AT 325 PM EDT...
VAN ETTEN AT 335 PM EDT...
NORTH SPENCER AND SPENCER AT 345 PM EDT...
THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.
LAT...LON 4229 7677 4229 7673 4225 7673 4223 7664
4225 7662 4228 7662 4228 7650 4226 7647
4226 7642 4232 7641 4232 7636 4231 7634
4217 7629 4209 7682 4226 7689
MLJLocal storm report, Aug 5, 3:22 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
322 PM EDT TUE AUG 05 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0318 PM HAIL PRATTSBURG 42.52N 77.28W
08/05/2014 M1.25 INCH STEUBEN NY PUBLIC
&&
JMLLocal storm report, Aug 5, 3:30 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
330 PM EDT TUE AUG 05 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0329 PM HAIL SWARTWOOD 42.23N 76.62W
08/05/2014 M1.00 INCH CHEMUNG NY TRAINED SPOTTER
&&
DJPThe office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 2:39 PM EDT | Severe Thunderstorm Warning | BGM | Steuben | 36 min |
| Aug 5, 3:04 PM EDT | Special Weather Statement | BGM | Chemung, Tioga | 41 min |
| Aug 5, 3:13 PM EDT | Severe Thunderstorm Warning | BGM | Schuyler, Steuben, Yates | 50 min |
| Aug 5, 3:18 PM EDT | Areal Flood Advisory | BGM | Schuyler, Steuben, Yates | 3 hr |
| Aug 5, 3:19 PM EDT | Severe Thunderstorm Warning | BGM | Chemung, Tioga, Tompkins | 56 min |
| Aug 5, 3:39 PM EDT | Severe Thunderstorm Warning | BGM | Cayuga, Schuyler, Seneca, Tompkins, Yates | 66 min |
| Aug 5, 3:57 PM EDT | Severe Thunderstorm Warning | BGM | Tioga, Tompkins | 63 min |
| Aug 5, 4:04 PM EDT | Areal Flood Advisory | BGM | Chemung, Schuyler, Tompkins | 3 hr |
| Aug 5, 4:26 PM EDT | Flash Flood Warning | BGM | Chemung, Schuyler, Tioga, Tompkins | 3 hr |
| Aug 5, 4:33 PM EDT | Severe Thunderstorm Warning | BGM | Cayuga, Cortland, Tompkins | 39 min |
| Aug 5, 4:35 PM EDT | Areal Flood Advisory | BGM | Chemung, Steuben | 3 hr |
| Aug 5, 5:13 PM EDT | Areal Flood Advisory | BGM | Broome | 3 hr |
| Aug 5, 5:45 PM EDT | Special Weather Statement | BGM | Otsego | 45 min |
| Aug 5, 6:33 PM EDT | Special Weather Statement | BGM | Sullivan | 57 min |
| Aug 5, 6:40 PM EDT | Flash Flood Warning | BGM | Broome | 3 hr |
| Aug 5, 6:51 PM EDT | Severe Thunderstorm Warning | BGM | Sullivan | 54 min |
Nearby
Flash Flood Warnings in New York, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.